Idaho, 2012Heavy Snow in Idaho, January 17 to 19, 2012
January 17 to 19, 2012 · NWS OTX · 5 events in 5 counties and zones
Cold air already in place met up with a warm, moist Pacific air mass across the central to northern Idaho Panhandle. This warm front slowly progressed northward across the Idaho Panhandle with heavy snowfall over much of the region.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold air already in place met up with a warm, moist Pacific air mass across the central to northern Idaho Panhandle. This warm front slowly progressed northward across the Idaho Panhandle with heavy snowfall over much of the region. The warm front stalled as it moved into the northern Coeur d'Alene Area and northern Central Panhandle Mountains during the late afternoon and evening hours of the eighteenth. This system weakened during the nighttime hours on the eighteenth into the nineteenth of January as drier air at mid-levels began to infiltrate in. Snow shower activity with a mix of some freezing rain/drizzle continued over the Coeur d'Alene Area and northern Central Panhandle Mountains through the early morning hours as this system wound down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 17, 10:57 PM PST, 43 minutes earlier.
Area forecast discussion, Jan 17, 10:57 PM PST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1057 PM PST Tue Jan 17 2012
.SYNOPSIS...A pair of snow storms are expected to bring some of
the heaviest snow of the season to the Inland Northwest. The first
storm will produce heavy snow from central Washington through the
Idaho Panhandle on Wednesday, with some of the heaviest
accumulations expected over the Palouse. The second storm on
Thursday will likely take a similar path, bringing heavy snow to
southeast Washington. More storms are expected for the end of the
week.
&&
.DISCUSSION...
Update: much of the weather over Inland Northwest has settled down
this evening, save for the lingering band from the Blues, the
southern Palouse through the central Idaho Panhandle...as well in
spotty fashion over the higher mountains. However the next system
is spreading in from the southwest, evident on the cloud shield
overrunning the much of Oregon and the southwest half of
Washington. Models remain on track with the increasing moisture
and strengthening isentropic ascent going into Wednesday morning
and afternoon, leading to the increase in snow from south to
north. Newest runs do suggest this system and second wave on
Thursday may be a little further south. This supports replacing
the winter storm watches over the Northeast Washington Mountain
and Northern Panhandle Zones with winter weather advisories (as
opposed to winter storm warnings).
Looking at the smaller scale model guidance suggest that the band
of snow begins to re-develop over the southern forecast area after
about 09Z, generally in areas near to south of Moses Lake toward
the Palouse. It then expands north toward the eastern I-90 corridor
(areas north and east of Sprague toward the Spokane/C'DA area and
central Panhandle) between 12-18z, having some impacts on morning
commute time. The biggest impacts look to be south of I-90...as
well as east into the Idaho Passes. /J. Cote'
&&
.AVIATION...
06Z TAFS: A warm front lifts in, bringing deepening moisture. This
will leave to declining cigs and vis at TAF sites, from south to
through Wednesday, with some improvement toward Wednesday night.
Widespread IFR snow expected to develop toward 15-18z at most taf
sites. /J. Cote'
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 18 20 15 27 23 34 / 40 100 70 80 80 60
Coeur d'Alene 17 20 16 27 24 36 / 50 100 80 80 80 60
Pullman 25 27 24 33 31 38 / 90 100 100 100 90 70
Lewiston 29 33 30 38 34 42 / 80 100 70 100 90 50
Colville 12 21 16 26 22 32 / 20 90 60 40 50 60
Sandpoint 12 21 16 24 22 33 / 20 90 80 80 80 70
Kellogg 21 22 22 25 25 35 / 90 100 100 100 100 70
Moses Lake 21 23 16 26 22 33 / 20 100 50 80 50 40
Wenatchee 20 21 14 25 24 31 / 20 100 50 70 30 40
Omak 8 16 8 20 17 30 / 10 80 40 30 20 40
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 4 AM Wednesday to 4 AM PST Thursday
for Lewis and Southern Nez Perce Counties-Lewiston Area.
Winter Weather Advisory from 10 AM Wednesday to 4 AM PST
Thursday for Northern Panhandle.
Winter Storm Warning until 4 PM PST Thursday for Coeur d'Alene
Area-Idaho Palouse.
Winter Storm Warning until 4 AM PST Friday for Central Panhandle
Mountains.
WA...Winter Storm Warning from 4 AM Wednesday to 4 AM PST Thursday
for Lower Garfield and Asotin Counties-Northeast Blue
Mountains.
Winter Storm Warning from 4 AM Wednesday to 4 PM PST Thursday
for Moses Lake Area-Spokane Area-Upper Columbia Basin-
Washington Palouse-Waterville Plateau-Wenatchee Area.
Winter Weather Advisory from 10 AM Wednesday to 4 AM PST
Thursday for Northeast Mountains.
Winter Storm Warning until 10 PM PST Wednesday for East Slopes
Northern Cascades.
&&Hazardous weather outlook, Jan 17, 7:02 AM PST, 16 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
702 AM PST TUE JAN 17 2012
IDZ001>004-026-027-WAZ031>038-041>044-181515-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
702 AM PST TUE JAN 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
WARNINGS...ADVISORIES AND WATCHES ARE IN EFFECT FOR NEARLY ALL OF
EASTERN WASHINGTON AND NORTH IDAHO THROUGH THURSDAY.
A SERIES OF COLD AND MOIST WEATHER SYSTEMS WILL PRODUCE
SIGNIFICANT SNOW ACCUMULATIONS FOR ALL OF EASTERN WASHINGTON AND
NORTH IDAHO...ESPECIALLY WEDNESDAY AND THURSDAY MORNING. FREEZING
RAIN OR SLEET WILL BE POSSIBLE ACROSS THE COLUMBIA BASIN
WEDNESDAY. GUSTY WINDS WILL PRODUCE POCKETS OF BLOWING AND
DRIFTING SNOW...ESPECIALLY IN THE MOUNTAINS OF NORTH IDAHO.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SEE ABOVE DETAILS CONCERNING THE HAZARDOUS WEATHER THROUGH
THURSDAY NIGHT.
In the hours before
Local storm report, Jan 17, 8:39 PM PST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
839 PM PST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY SNOW 1 NW PLAIN 47.77N 120.67W
01/17/2012 M12.7 INCH CHELAN WA COCORAHS
12.7 INCHES SINCE 8 AM. SNOW DEPTH 28.0 INCHES
&&
JCOTELocal storm report, Jan 17, 11:32 PM PST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPOKANE WA
1132 PM PST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY SNOW 12 SSE PRIEST RIVER 48.03N 116.81W
01/17/2012 M4.8 INCH BONNER ID TRAINED SPOTTER
COCORAHS ID-BR-15
0700 AM HEAVY SNOW 12 N LEAVENWORTH 47.77N 120.66W
01/17/2012 M5.5 INCH CHELAN WA TRAINED SPOTTER
COCORAHS WA-CH-33
0700 AM HEAVY SNOW 1 NW PLAIN 47.77N 120.66W
01/17/2012 M4.5 INCH CHELAN WA TRAINED SPOTTER
COCORAHS WA-CH-35
1024 AM HEAVY SNOW 3 NW NAPLES 48.60N 116.44W
01/17/2012 E4.2 INCH BOUNDARY ID TRAINED SPOTTER
1228 PM SNOW SSE CLARK FORK 48.08N 116.14W
01/17/2012 M9.0 INCH BONNER ID TRAINED SPOTTER
10 INCHES ON THE GROUND
0102 PM HEAVY SNOW 3 S PLAIN 47.71N 120.65W
01/17/2012 E8.0 INCH CHELAN WA TRAINED SPOTTER
0230 PM HEAVY SNOW WALLACE 47.47N 115.92W
01/17/2012 E14.0 INCH SHOSHONE ID PUBLIC
SNOW STARTED MONDAY EVENING AND CONTINUES.
0230 PM HEAVY SNOW OSBURN 47.51N 116.00W
01/17/2012 M13.5 INCH SHOSHONE ID TRAINED SPOTTER
SINCE 9PM MONDAY EVENING.
0230 PM HEAVY SNOW KELLOGG 47.54N 116.14W
01/17/2012 M5.0 INCH SHOSHONE ID CO-OP OBSERVER
2 INCHES FELL OVERNIGHT...3 INCHES NEW TODAY.
0230 PM HEAVY SNOW SMELTERVILLE 47.54N 116.18W
01/17/2012 M5.0 INCH SHOSHONE ID PUBLIC
SINCE MONDAY EVENING.
0406 PM HEAVY SNOW 4 WNW WALLACE 47.51N 116.00W
01/17/2012 M6.8 INCH SHOSHONE ID TRAINED SPOTTER
6.8 INCHES SINCE 630 AM. STORM TOTAL OF 10.6 INCHES.
0406 PM HEAVY SNOW MULLAN 47.47N 115.79W
01/17/2012 E15.0 INCH SHOSHONE ID PUBLIC
SNOWING SINCE LAST NIGHT.
0406 PM HEAVY SNOW PINEHURST 47.54N 116.23W
01/17/2012 E4.5 INCH SHOSHONE ID TRAINED SPOTTER
0505 PM HEAVY SNOW 5 NNE MOSCOW 46.79N 116.96W
01/17/2012 E6.0 INCH LATAH ID TRAINED SPOTTER
0511 PM HEAVY SNOW PRICHARD 47.65N 115.97W
01/17/2012 E12.0 INCH SHOSHONE ID CO-OP OBSERVER
RECEIVED 4 INCHES OF SNOW YESTERDAY
0800 PM HEAVY SNOW 1 NW PLAIN 47.77N 120.67W
01/17/2012 M12.7 INCH CHELAN WA COCORAHS
12.7 INCHES SINCE 8 AM. SNOW DEPTH 28.0 INCHES
&&
JFOXHeavy Snow, Lewis and Southern Nez Perce
- When
- January 17, 11:40 PM PST to January 18, 11:50 AM PST
- Where
- Lewis and Southern Nez Perce forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.282, -116.588 (the zone’s center; the record gives no point)
Heavy Snow, Lewiston Area
- When
- January 18, 12:00 AM PST to 12:00 PM PST
- Where
- Lewiston Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.327, -116.750 (the zone’s center; the record gives no point)
Heavy Snow, Idaho Palouse
- When
- January 18, 1:00 AM PST to 3:20 PM PST
- Where
- Idaho Palouse forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.017, -116.685 (the zone’s center; the record gives no point)
A semitruck wrecked and lost a load of logs on Highway 95 north of Tensed. No injuries were reported.
Heavy Snow, Central Panhandle Mountains
- When
- January 18, 1:30 AM PST to January 19, 2:00 AM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
Heavy Snow, Coeur D'Alene Area
- When
- January 18, 9:00 AM PST to January 19, 4:50 AM PST
- Where
- Coeur D'Alene Area forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
Police reported 25 accidents during the event. No injuries were reported.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Kentucky, January 17, 20121 injured · $491,000 · EF2 · 24 events
- Tornado in Mississippi, January 17, 20122 injured · $250,000 · EF2 · 1 event
- Cold in Minnesota, January 17, 20121 death · 1 event
- Damaging Winds in New York, January 17, 2012$406,000 · 62 kt wind · 36 events
- High Wind in New York, January 17 to 18, 2012$765,000 · 63 kt wind · 17 events
- Tornadoes and Flood in Indiana, January 17 to 18, 2012$114,000 · EF1 · 8 events
- Damaging Winds and Strong Wind in Kentucky, January 17, 2012$179,000 · 65 kt wind · 16 events
- Tornado in Tennessee, January 17, 2012$250,000 · EF0 · 1 event
- High Wind and Strong Wind in New York, January 17 to 18, 2012$170,000 · 57 kt wind · 9 events
- Damaging Winds and High Wind in Ohio, January 17, 2012$98,000 · 56 kt wind · 19 events
- Hail and Damaging Winds in Pennsylvania, January 17, 2012$140,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Illinois, January 17, 2012$75,000 · 2 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358827, 358828, 358829, 358831, 358830.